Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

April 3, 2012Macon County, Alabama

NWS Birmingham, AL issued this special weather statement at Apr 3, 2012, 3:30 PM CDT for Macon County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2012, 3:30 PM CDT (20:30 UTC)
Expired
Apr 3, 2012, 4:00 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL

County Macon County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WWUS84 KBMX 032030
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CDT TUE APR 3 2012

ALZ045-032100-
MACON AL-
330 PM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MACON COUNTY UNTIL
400 PM CDT...

AT 325 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHEAST OF DAVISVILLE...OR 10 MILES NORTHEAST
OF UNION SPRINGS...MOVING NORTH AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TUSKEGEE...
  DAVISVILLE...
  LAKE TUSKEGEE...
  WARRIORSTAND...


&&

LAT...LON 3245 8571 3241 8544 3223 8551 3223 8574
TIME...MOT...LOC 2031Z 194DEG 7KT 3227 8561

$$

56

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 3, 12:52 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 3, 12:52 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1252 PM CDT TUE APR 3 2012

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

CURRENT SETUP ACROSS THE STATE THIS MORNING PRESENTS AN UPPER
LEVEL SHORTWAVE APPROACHING THE SOUTHWESTERN PORTIONS OF THE
STATE. THE SHORTWAVE STILL LOOKS TO INCREASE THE CHANCE OF SHOWERS
AND THUNDERSTORMS THAT COULD BE STRONG TO SEVERE THIS AFTERNOON
BASED ON THE INCREASED INSTABILITIES THAT WILL BE IN PLACE DURING
THE PEAK HEATING OF THE DAY. LOOKING MORE INTO THE
MESOSCALE...VISIBLE SATELLITE AND RADAR ARE INDICATING THE
PRESENCE OF WHAT LOOKS LIKE SEVERAL MESOSCALE CONVECTIVE VORTICES
ACROSS SOUTHERN ALABAMA AND SOUTHEASTERN MISSISSIPPI. A DISTINCT
COUNTER-CLOCKWISE SWIRL CAN BE SEEN ON BOTH RADAR AND SATELLITE
FOR EACH FEATURE WITH SHOWERS BEGINNING TO DEVELOP. ALSO...A LARGE
NORTH TO SOUTH ORIENTED OUTFLOW BOUNDARY STRETCHING FROM NORTHERN
MISSISSIPPI TO THE GULF COAST WAS VIEWED MOVING EASTWARD INTO
WESTERN ALABAMA. ANOTHER OUTFLOW BOUNDARY WAS MOVING NORTHWARD
INTO SOUTHEASTERN PORTIONS OF THE STATE FROM AN MCV MOVING
EASTWARD ACROSS THE FLORIDA PANHANDLE. BOTH OF THESE OUTFLOW
BOUNDARIES WILL HELP TO TRIGGER SHOWERS AND STORMS THROUGH THE
AFTERNOON HOURS TODAY DUE TO VERY UNSTABLE CONDITIONS IN PLACE DUE
TO FULL SUNSHINE BEING OBSERVED ACROSS MUCH OF THE AREA.

LOOKING AT SEVERE WEATHER PARAMETERS...THIS MORNING'S KBMX
SOUNDING CONTINUES TO INDICATE DRY AIR ALOFT WHICH CAN ALWAYS
COMPLICATE THINGS. HOWEVER...BULK SHEAR VALUES ARE LOW...WITH ONLY
AROUND 10-15 KNOTS FROM 0-6KM. THIS WOULD INDICATE THAT WE AREN'T
ANTICIPATING ANY LONG LIVED STORMS AT THIS TIME...BUT THEY WOULD
BE PULSE STORMS THAT COULD QUICKLY DEVELOP AND COLLAPSE MUCH LIKE
A SUMMER CONVECTION SCENARIO. THE ONLY DIFFERENCE FROM THE TYPICAL
SUMMER STORM SETUP IS THAT TEMPERATURES ALOFT ARE STILL QUITE
COLD...WITH 500MB TEMPERATURES AROUND -13 TO -14C. THIS IS INDICATED
BY THE STEEP LAPSE RATES ALOFT AS WELL...AND WILL LEAD TO
INCREASED INSTABILITIES IN THE HAIL GROWTH ZONE FROM -10C TO -30C.
AS OUTFLOW BOUNDARIES ARE ALLOWED TO COLLIDE AND INTERSECT TODAY
AND WITH THE PRESENCE OF THE MCV...STRONG TO SEVERE STORMS
CONTINUE TO BE POSSIBLE GENERALLY ACROSS THE WESTERN HALF OF THE
CWA WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.
LOCALLY HEAVY RAINFALL WILL ALSO OCCUR WITH THE SLOWER MOVING
STORMS.

AS WITH THE GRIDS...WENT AHEAD AND INCREASED POPS ACROSS THE
SOUTHWESTERN PORTION OF THE CWA ONCE AGAIN DUE TO THE PRESENCE OF
THE MCV...AND ALSO INCREASED POPS A BIT ACROSS THE SOUTHEASTERN
PORTION OF THE CWA DUE TO THE OUTFLOW BOUNDARY MOVING NORTHWARD
THAT COULD TRIGGER STORMS THERE. TEMPERATURES LOOKED GOOD BUT TWEAKED
DEWPOINTS DOWNWARD A BIT TO REFLECT POSSIBLE MIXING OF THE DRY AIR
ALOFT BASED ON THIS MORNING'S SOUNDING AND BASED ON CURRENT OBS.
UPDATES ARE OUT.

56/GDG

&&

.AVIATION...
18Z TAF DISCUSSION.

LARGE OUTFLOW BOUNDARY CONTINUES TO PUSH INTO THE WESTERN PORTION OF
THE STATE...WHILE ADDITIONAL OUTFLOWS ARE PUSHING NORTHWARD FROM
SOUTHERN ALABAMA THIS AFTERNOON. THESE BOUNDARIES WILL HELP TO
TRIGGER SCATTERED TO NUMEROUS SHOWERS AND STORMS THIS AFTERNOON
AROUND THE TAF SITES...AND KEPT VCTS IN THE TAF FOR ALL SITES.
THUNDERSTORMS SHOULD DIMINISH AFTER SUNSET WITH ONLY LEFTOVER
MID-LEVEL CLOUDINESS. MODEL GUIDANCE IS HINTING AT THE POSSIBILITY
OF FOG TONIGHT ACROSS MUCH OF CENTRAL ALABAMA...BUT CONFIDENCE IS
FAIRLY LOW AT THIS TIME BASED ON THE MID AND HIGH LEVEL CLOUDS THAT
WILL BE IN PLACE. FOR NOW...WENT WITH A SLIGHT REDUCTION IN
VISIBILITIES FOR MOST SITES AND WILL WATCH FOR BETTER TRENDS ON THE
EVENING TAF FORECAST PACKAGE. DURING THE OVERNIGHT...LOW STRATUS
WILL CONTINUE TO BE POSSIBLE FOR SOUTHERN LOCATIONS...ESPECIALLY
KTOI WITH SOUTHERLY FLOW INCREASING. MODELS ARE INDICATING THE
POSSIBLE STRATUS DEVELOPMENT AS WELL...AND WILL MONITOR FOR POSSIBLE
INCLUSION IN THE TAF FOR KMGM FOR THE EVENING PACKAGE.
OTHERWISE...VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE
PERIOD EXCEPT FOR STORMS THAT POSSIBLY MOVE OVER A TERMINAL LOCATION
THIS AFTERNOON. WINDS WILL REMAIN LIGHT FROM THE SOUTHWEST.

56/GDG

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     84  61  79  60  78 /  50  40  50  40  60
ANNISTON    84  63  80  62  77 /  40  30  50  40  60
BIRMINGHAM  83  63  80  62  79 /  50  30  60  50  60
TUSCALOOSA  84  63  81  63  80 /  60  30  60  50  60
CALERA      83  63  80  63  78 /  50  30  50  50  60
AUBURN      84  62  81  64  76 /  50  30  40  30  60
MONTGOMERY  84  62  82  64  78 /  50  30  40  50  60
TROY        83  62  82  64  77 /  50  20  40  40  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 3, 2:08 PM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT TUE APR 3 2012

ALZ011>015-017>050-041930-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
208 PM CDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THIS AFTERNOON...
MAINLY UNTIL THE EARLY EVENING AROUND 9 PM. AN ISOLATED SEVERE
STORM WILL BE POSSIBLE WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE STORMS WILL AGAIN BE POSSIBLE ON WEDNESDAY AS THE UPPER LEVEL
DISTURBANCE SLOWLY MOVES EAST. THE STRONGEST STORMS WILL CONTAIN
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THOUGH
POSSIBLE AREA WIDE...THE BEST CHANCES OF SEVERE WEATHER WILL
GENERALLY BE WEST OF I-65.

SEVERE STORMS WILL ONCE AGAIN BE POSSIBLE ON THURSDAY AS THE COLD
FRONT MOVES THROUGH CENTRAL ALABAMA. AGAIN...THE MAIN THREATS WILL
BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. SEVERE
STORMS WILL BE POSSIBLE AREA WIDE AS THE FRONT MOVES THROUGH
CENTRAL ALABAMA DURING THE DAY ON THURSDAY.

DURING THE ENTIRE PERIOD...THE MAIN THREATS FROM THESE STORMS WILL
BE DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL. A SECONDARY THREAT
WILL BE LOCALLY HEAVY RAIN. THE THREAT OF TORNADOES APPEARS TO BE
VERY LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS AFTERNOON THROUGH THURSDAY.

08/MNK

In the hours before

Special weather statement, Apr 3, 1:34 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CDT TUE APR 3 2012

ALZ044-049-031915-
MONTGOMERY AL-PIKE AL-
134 PM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIKE AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 215 PM CDT...

AT 130 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TROY MUNICIPAL AIRPORT...OR 5 MILES NORTHWEST OF
TROY...MOVING NORTH AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MEADVILLE...
  ANSLEY...
  TROY MUNICIPAL AIRPORT...
  PINE LEVEL...
  DUBLIN...

&&

LAT...LON 3180 8618 3210 8616 3206 8600 3204 8597
      3205 8596 3203 8590 3203 8589 3200 8589
      3173 8599
TIME...MOT...LOC 1834Z 199DEG 8KT 3186 8605

08
Local storm report, Apr 3, 2:09 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
209 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             1 N TROY                31.82N 85.97W
04/03/2012  E0.25 INCH       PIKE               AL   BROADCAST MEDIA

            PEA SIZE HAIL REPORTED JUST NORTH OF TROY.

&&

GGOGGINS
Local storm report, Apr 3, 2:12 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
212 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND GST     TROY MUNICIPAL AIRPORT  31.86N 86.01W
04/03/2012  M54 MPH          PIKE               AL   ASOS

&&

GGOGGINS
Special weather statement, Apr 3, 2:56 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT TUE APR 3 2012

ALZ046-032030-
BULLOCK AL-
256 PM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BULLOCK COUNTY UNTIL 330
PM CDT...

AT 253 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ABERFOIL...OR 7 MILES SOUTH OF UNION SPRINGS...
MOVING NORTH AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  UNION SPRINGS...
  MIDWAY...
  ABERFOIL...
  GUERRYTON...
  MIDWAY...

&&

LAT...LON 3196 8566 3196 8569 3198 8580 3223 8579
      3223 8543 3200 8556 3199 8559 3195 8561
      3195 8565
TIME...MOT...LOC 1957Z 189DEG 5KT 3205 8568

56
Special weather statement, Apr 3, 3:05 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CDT TUE APR 3 2012

ALZ050-032030-
BARBOUR AL-
305 PM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARBOUR COUNTY UNTIL
330 PM CDT...

AT 302 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR OSCO...OR 6 MILES WEST OF EUFAULA...MOVING
NORTHEAST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EUFAULA...
  HAWKINSVILLE...
  LAKEPOINT RESORT STATE PARK...
  SPRING HILL...
  BATESVILLE...

&&

LAT...LON 3200 8506 3197 8506 3195 8508 3195 8507
      3180 8525 3193 8540 3215 8533 3215 8526
      3206 8519 3207 8511 3206 8505 3201 8505
TIME...MOT...LOC 2005Z 226DEG 6KT 3193 8525

56
Special weather statement, Apr 3, 3:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CDT TUE APR 3 2012

ALZ045-032100-
MACON AL-
330 PM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MACON COUNTY UNTIL
400 PM CDT...

AT 325 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHEAST OF DAVISVILLE...OR 10 MILES NORTHEAST
OF UNION SPRINGS...MOVING NORTH AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TUSKEGEE...
  DAVISVILLE...
  LAKE TUSKEGEE...
  WARRIORSTAND...

&&

LAT...LON 3245 8571 3241 8544 3223 8551 3223 8574
TIME...MOT...LOC 2031Z 194DEG 7KT 3227 8561

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 1:34 PM CDTSpecial Weather StatementBMXPike41 min
Apr 3, 2:56 PM CDTSpecial Weather StatementBMXBullock34 min
Apr 3, 3:05 PM CDTSpecial Weather StatementBMXBarbour25 min
Apr 3, 3:35 PM CDTSpecial Weather StatementBMXRussell25 min
Apr 3, 4:01 PM CDTSpecial Weather StatementBMXLee, Macon, Russell44 min
Apr 3, 5:25 PM CDTSpecial Weather StatementBMXLee35 min
Apr 3, 6:00 PM CDTSpecial Weather StatementBMXTallapoosa30 min
Apr 3, 6:04 PM CDTSpecial Weather StatementBMXChambers26 min
Apr 3, 6:33 PM CDTSpecial Weather StatementBMXTallapoosa27 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.